Can thyroxine itself make you ill?

I was relatively well on thyroxine for 25 years. In 2014 I became very ill, eventually going on to only T3 in 2016. Endo then suggested I put back 75mcg Levo, and I did so in March 2017. I had several brands, but not Teva.

I've felt increasingly worse, with energy crashes etc etc. I decided to stop Levo 2 weeks ago, and I feel noticeably better already.

I know you can feel ill on Levo if your levels are still wrong, but can Levo itself actually make you feel ill?

Medichecks results before I stopped Levo:

T3 6.6 (3.1-6.8)

T4 9.4 (12-22)

TSH 0.02 (0.27-4.2)

Thank you !

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

9 Replies

oldestnewest
  • Hiya

    Did you just add the 75mcg T4 back in alongside usual T3 dose or did you swap some of your T3? Also, how did you manage the dose changes?

  • I had been on 62.5 T3 only.

    Then I took 50 T3 with 50 Levo for 4 weeks, then 75 Levo with 50 T3.

    Each time I changed T4 dose, I didn't change my T3 dose until a week later, to allow for Levo to start working. Hope that makes sense.

  • Okay well there's your answer :-) 75 Levo and 50T3 is a lot more thyroid hormone than your original dose so you are most likely overmedicating yourself - this can cause fatigue and energy crashes in the same way hypo does as your body is working too fast and then can crash. Normally I swap 10mcg T3 for 25mcg T4/Levo and vice versa.

    Leave it a month to settle for now and if you want to add the T4 back in after, reduce T3 to 50 and add 25mcg T4 and then retest 6-8 weeks later to see where you are. If you want to increase T4 further, then drop another 10mcg of T3 and add another 25mcg T4 and so on.

    Dose changes and med swaps should always be done slowly and gradually with blood tests each time to see how it as affected your levels otherwise you are just shocking your system and wont have a clue if it is working optimally.

  • Oh and do the swaps on the same day as otherwise you will likely have hyper symptoms if you add one and dont drop the other until a week later :-)

  • Levo makes me ill, had to swap to T3 only.

  • Levo 125mcg gave me chronic diarrhea. Now on 50 t4 and 50 t3. Diarrhea better but don't feel well. Neither gp or endo will prescribe T3.

    Having said that it's not always thyroid meds that make us unwell. Important to check vit mineral and iron levels.

  • Thanks for replies. I'm sorry I posted this hurriedly and wrote one figure wrong.

    I went to 37.5 T3 with 75 Levo. I had no hyper symptoms at all, just reverting back to the previous hypo symptoms I had before I ever started T3.

    So I wonder if Levo just does not work for me, or it's the LEVO ITSELF that can make you ill.

    Up to 2014 i was on just 175 Levo for many years but then it 'seemed to stop working'.

    Dec 2014. T4 = 20 (8.0 - 21.0) T3 = 4.2 (3.8 - 6.0) TSH = 0.01 (0.35 - 3.5)

    I don't think I convert well either.

    I have an endo appointment next month, and I hope to convince him that I still need T3. My GP was stopped prescribing it by my CCG. And now supplies in Greece look very difficult. Not holding my breath though :-(

  • TaraJR,

    Levothyroxine does make some people feel ill which is why some do better on T3 only.

    I felt desperately ill when I was switched from Liothyronine (T3) to Levothyroxine but endo was dismissive and said "Levothyroxine doesn't do that!" I have no thyroid but felt better when I stopped Levothyroxine for 4 weeks for RAI. I eventually stopped Levothyroxine for 3 months to clear what I suspected was a build up of T4. I had adverse symptoms within 24 hours of resuming Levothyroxine but they calmed when I added T3 and I've been fine on T4+T3 since.

  • TaraJR Goldshield Eltroxin Levothyroxine worked very well for both me and my son for about 10 years, but since all we can get in UK now is the Generic version, we have both suffered badly. At the moment I feel as though my mouth is full of glue . Both Mercury Pharma and Wockhardt affect us like this and can't take Actavis at all as it burns going down. My son is on Actavis and says it does not affect him. I think it is the cheap fillers in Levo, or else the Levo itself.

You may also like...